Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS North Platte, NE

June 20, 2002Logan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2002, 11:59 PM CDT for Logan County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 11:59 PM CDT (04:59 UTC)
Expired
Jun 21, 2002, 12:30 AM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Logan County, NE

The radar

The North Platte radar (KLNX), 39 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 12:20 AM CDTHail 2Stapleton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1486 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210459
SVRLBF
NEC113-210530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1159 PM CDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 1230 AM CDT...

* AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE
  EXTENDING FROM WEST CENTRAL LOGAN COUNTY TO EAST CENTRAL LOGAN
  COUNTY...OR ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST OF
  ARNOLD TO 14 MILES NORTHWEST OF ARNOLD...MOVING NORTH AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  OVER FARM AND RANGELANDS OF NORTHERN LOGAN COUNTY
  OVER FARM AND RANGELANDS OF EXTREME NORTHEASTERN LOGAN COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4154 10069 4153 10028 4172 10028 4172 10069
$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:37 PM CDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jun 20, 1:37 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
137 PM CDT THU JUN 20 2002

...PRECIP POTENTIAL TONIGHT...WARMUP FOR THE WEEKEND THE MAIN FCST
CHALLENGES...

WATER VAPOR IMAGERY A BIT HECTIC ACROSS THE CENTRAL U.S. WITH
LINGERING CONVECTIVE CLUSTERS. APPEARS THAT A FAIRLY DECENT SHORT
WAVE TROF IS MOVING NEWD INTO SC CO AT 18Z WHICH IS SUPPORTED IN
THE ETA WITH SOME DIVERGENCE ALOFT. REMNANTS OF CONVECTIVE CLUSTER
PUSHING INTO ERN CWA WITH LOW RAINFALL AMOUNTS. FRONTAL BOUNDARY
LOCATED FROM NEAR OMA TO S OF EAR TO BTWN HLC AND MCK AS OF 17Z...
BUT BY 18Z HAD MVD THRU IML AND MCK.

KEY TO THE 1ST PERIOD FCST WILL BE HOW FAST ATMOSPHERE ACROSS SWRN
NEB CAN RECOVER. CONVECTIVE CLUSTER MOVING INTO CUSTER CO ATTM WILL
HAVE SOME SUBSIDENCE LEFT IN THE OGA/LBF AREAS THRU EARLY EVENING.
HOWEVER...LATEST TRENDS IN FRONTAL MOVEMENT SEEMS TO SUGGEST THAT
AREAS FURTHER S MAY WELL SEE ENOUGH SUN TO MAKE THINGS INTERESTING.
WILL WATCH THE MSAS/LAPS SFC MSTR FLUX CONVERGENCE TRENDS TO MAKE
FINAL WORDING AJUSTMENT FOR CONVECTION TONIGHT IN THE SW.
CONVECTION THAT DEVELOPS FURTHER W WILL TRY TO PUSH E INTO ERN
PANHANDLE THIS EVE. AS LOW LEVEL JET DEVELOPS PER THE ETA...BEST
LOW LEVEL FORCING WILL BE IN THE NRN MOST COUNTIES THRU THE NIGHT.
HEIGHT RISES AND NWD PROGRESSION OF FRONT SHOULD ALLOW CONVECTION
TO WANE AFTER MIDNIGHT. FOR THIS EVENING THO...WILL HAVE TO WATCH
NERN CO AND SWRN NEBR AS CONVECTION DEVELOPS SINCE BEST CAPE AND
DEEP LAYER SHEAR IS LOCATED THERE...HENCE A SUSTAINED UPDRAFT AND
SVR POTENTIAL. WILL PUT HIGHEST POPS IN NC FOR BETTER COVERAGE OF
STORMS...TRENDING LOWER IN BBW AREA...FURTHEST REMOVED FROM LL
FORCING AND BEST THERMODYNAMICS.

FRONT PROGGED TO PUSH WELL INTO SD FOR FRIDAY...LEAVING CWA IN SRLY
FLOW AT LOW LEVELS AND GENERALLY REMOVED FROM BEST LL FORCING. ETA
TRIES TO REDEVELOP CONVECTION IN THE FAR NERN CWA FRI AFTERNOON.
NOT SOLD ON THIS SINCE BEST LOW LEVEL FORCING WILL BE N OF THE AREA.
HOWEVER...AVN IS SIMILAR TO THE ETA AND WITH POSSIBILITY OF OUTFLOW
BOUNDARIES...WILL INCLUDE SMALL POPS IN THE NERN CWA. TEMPS SHOULD
BE WELL INTO THE 90S MOST PLACES.

ETA MOVES COLD FRONT INTO FAR SWRN SD LATE SATURDAY. UPPER HEIGHTS
RISE THO AS DO MID LEVEL TEMPS. GOOD DRYLINE DEVELOPS AS A RESULT
OF WRLY WINDS ON THE BOTTOM SIDE OF THE SFC LOW IN SWRN SD...
BRINGING DRIER AIR FROM THE HIGHER TERRAIN. SOME WEAK FORCING NOTED
ALONG THE DRYLINE IN THE ERN PANHANDLE LATE IN THE DAY SAT...BUT
ANY CONVECTIVE DEVELOPMENT SHOULD BE QUITE ISOLATED IF AT ALL...
LIKELY WILL JUST SEE AC CLUSTERS NEAR THE DRYLINE WITH NO RAINFALL.
SO NO POPS INCLUDED.

BEYOND...WONT MAKE MANY CHANGES TO EXTENDED OTHER THAN TO INCLUDE
DAY 7. GLOBAL MDL TRENDS ARE ACTUALLY DECENT...WITH THE NRN STREAM
REMAINING ACTIVE THRU NEXT WEEK. GLOBAL MDL TRIES TO DEVELOP
CONVECTIVE BOMB UNDER UPPER RIDGE TUE/WED...BUT HAVE SEEN THIS BEFORE
BUT DOESNT DEVELOP. WILL JUST DOWNPLAY PRECIP MENTION IN OUTER
PERIODS.

.LBF...NONE.

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:23 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
Jun 20, 10:38 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins67 min
Jun 21, 1:19 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.